ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Parke-Davis label style contributing to dangerous overdoses


From the June 3, 1998 issue

PROBLEM: We've written previously about problems with the way Parke-Davis positions concentration and volume information on Cerebyx® (fosphenytoin) vials. The label lists the volume of the vial (2 or 10 mL) in one location and the strength per milliliter (50 mg PE/mL), more prominently, in another (see picture on our web site at www.ismp.org). At first glance, some practitioners may think the 10 mL vial contains only 50 mg when it actually contains 500 mg. This was a factor in the overdose death of a 2-year-old child as described in our May 6, 1998 issue. Now we've received reports about the company's Ketalar® (ketamine) injection that indicate the positioning of information on this label has also contributed to medication errors. In one case, two nurses each independently confirmed what they thought was a 50 mg dose of ketamine, a rapid acting general anesthetic. Instead, they withdrew a 500 mg dose from the 10 mL vial. In another case, the same problem caused a 4-year-old to receive 500 mg instead of 50 mg. In this instance, the child's oxygen saturation dropped to 79% and his recovery from anesthesia was prolonged. In a third case, Ketalar was given to a child in the ER prior to wound suturing. The doctor called the pharmacy for ketamine and says that he asked for 100 mg. However, the pharmacy says the doctor asked for 100 mg/mL. A 100 mg/mL, 5 mL vial was dispensed. It's not clear if the physician, who is a pediatrician, read the label before he gave the 500 mg contents of the entire vial. Consequently, the child arrested but was resuscitated and required respiratory support for 5 hours. These cases illustrate the clear need for Parke-Davis to include the total mg contents prominently on Cerebyx and Ketalar vials, along with the concentration per mL. FDA has expressed willingness to allow such labeling (ISMP Medication Safety Alert! April 8, 1998) for certain multiple dose vials.

SAFE PRACTICE RECOMMENDATION: Hospitals should take special precautions wherever Ketalar is stored outside the OR. These may include restrictions on availability, special auxiliary labeling that lists total vial contents (e.g. 500 mg/10 mL rather than 50 mg/mL), special packaging and storage, and dispensing the 200 mg/20 mL (10 mg/mL, 20 mL vial) concentration whenever possible. ISMP has been corresponding with FDA and high level Parke-Davis management about these issues. We will continue to keep our readers advised of any progress on this issue

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP